Montana, 2008Winter Storm and Heavy Snow in Montana, February 6 to 8, 2008
February 6 to 8, 2008 · NWS MSO · 8 events in 8 counties and zones
On February 6-8, a persistant winter storm moved east across Western Montana and produced heavy snowfall and gusty winds in many locations.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 6-8, a persistant winter storm moved east across Western Montana and produced heavy snowfall and gusty winds in many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 6, 10:15 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 6, 10:15 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1015 AM MST WED FEB 6 2008
...MAJOR WINTER STORM TO IMPACT MOUNTAINS TONIGHT AND THURSDAY...
.DISCUSSION...CURRENT FORECAST APPEARS TO BE ON TRACK. WILL BE
ISSUING AN UPDATE TO THE ZONE FORECAST TO CANCEL THE CURRENT
WARNINGS THAT ARE IN EFFECT AS WELL AS TO UPGRADE ALL WATCHES TO
WARNINGS FOR THE NEXT EVENT THAT IS EXPECTED TONIGHT AND TOMORROW.
IN ADDITION...WILL BE ISSUING A HIGH WIND WATCH FOR THE I-90
CORRIDOR BETWEEN DEER LODGE AND ANACONDA FOR TONIGHT AND TOMORROW
MORNING.
THIS NEXT EVENT DEFINITELY LOOKS LIKE A SUBSTANTIAL SNOW EVENT FOR
THE MOUNTAINS...ESPECIALLY LOOKOUT PASS. SOME LOCATIONS CAN EXPECT
BETWEEN ONE AND ONE HALF TO TWO AND ONE HALF FEET OF NEW SNOWFALL
ACCUMULATIONS THIS TIME AROUND. ELK RIVER...A RECENTLY DECLARED
DISASTER AREA...CAN EXPECT UP TO 2 MORE FEET OF SNOW FROM THIS
NEXT EVENT.
&&
.AVIATION...PLEASE SEE PREVIOUS DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 332 AM MST WED FEB 6 2008/
DISCUSSION...A COLD FRONT MOVING THROUGH NORTHWEST MONTANA
BROUGHT SOME QUICK BURSTS OF SNOW AND SOME GUSTY WINDS OVERNIGHT.
THE AIRMASS BEHIND THIS FRONT IS RATHER UNSTABLE AND WHEN COMBINED
WITH SOME UPPER LEVEL SUPPORT SHOULD PROVIDE SNOW SHOWERS THROUGH
THE MORNING. SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE EXPECTED
THIS MORNING OVER THE BITTERROOT AND CLEARWATER MOUNTAINS...AND
WINTER WEATHER HIGHLIGHTS CONTINUE TO BE IN EFFECT. DIVERGENCE IN
THE LEFT EXIT REGION OF AN UPPER LEVEL JET STREAK IS LEADING TO
CLOUDS AND LIGHT SNOW OVER EXTREME NORTHWEST MONTANA THIS MORNING.
THIS AREA OF SNOW WILL CONTINUE TO TRACK EAST AFFECTING ALL OF
NORTHWEST MONTANA THROUGH THE MORNING. AS THE ATMOSPHERE
STABILIZES THIS AFTERNOON SNOW SHOWERS BECOME LESS LIKELY. THE
FLATHEAD/MISSION AND MISSOULA/BITTERROOT VALLEYS SAW DOWN SLOPING
WINDS OVERNIGHT THAT MANAGED TO BREAK UP CLOUD COVER AND THIS WILL
BE POSSIBLE AGAIN THROUGHOUT THE DAY. STRONG WINDS WILL CONTINUE
THROUGH THIS MORNING AS THE SURFACE PRESSURE GRADIENT REMAINS
RATHER TIGHT. THIS COULD POTENTIALLY CAUSE SOME BLOWING AND
DRIFTING SNOW OVER PARTS OF CENTRAL IDAHO AND WESTERN MONTANA.
THE NEXT WINTER WEATHER STORM LOOKS TO IMPACT THE REGION EARLY
THURSDAY INTO THE WEEKEND. STRONG WINDS LOOK TO ACCOMPANY THE
SNOWFALL WITH THIS SYSTEM...AND MANY HIGHLIGHT PRODUCTS HAVE BEEN
ISSUED. PLEASE SEE GTFWSWMSO AND GTFNPWMSO FOR MORE DETAILS.
MODELS ARE NOW PROJECTING SOME ARCTIC AIR TO SEEP INTO WESTERN
MONTANA FRIDAY NIGHT...BRINGING COLDER TEMPERATURES TO
ESSEX...KALISPELL AND WEST GLACIER. ADJUSTED THE FORECAST FOR
THIS...AND WILL CONTINUE TO MONITOR MOST CURRENT MODEL SOLUTIONS
REGARDING THE ARCTIC AIR.
ENERGETIC WESTERLY UPPER LEVEL FLOW WILL CONTINUE INTO EARLY NEXT
WEEK...BRINGING MAINLY MOUNTAIN SNOW SHOWERS AND NEAR TO SLIGHTLY
ABOVE NORMAL TEMPERATURES TO THE NORTHERN ROCKIES.
AVIATION...SNOW SHOWERS WILL CONTINUE TO REDUCE CEILINGS AND
VISIBILITIES THIS MORNING. AS THE ATMOSPHERE STABILIZES THE
CHANCE OF SNOW IS REDUCED THIS AFTERNOON. SOME DOWN SLOPING WINDS
MAY ALLOW CLOUDS TO BREAK UP A LITTLE IN THE WIDER NORTH/SOUTH
VALLEYS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
THURSDAY FOR WEST GLACIER REGION.
HEAVY SNOW WARNING FROM 8 PM THIS EVENING TO 8 PM MST THURSDAY
FOR KOOTENAI/CABINET REGION.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY
FOR BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
THURSDAY FOR POTOMAC/SEELEY LAKE REGION.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
BUTTE/BLACKFOOT REGION.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST FRIDAY
FOR LOWER CLARK FORK REGION.
ID...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM PST THURSDAY
FOR LOWER HELLS CANYON/SALMON RIVER REGION.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY
FOR NORTHERN CLEARWATER MOUNTAINS.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY
FOR SOUTHERN CLEARWATER MOUNTAINS.
SNOW ADVISORY FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY FOR
WESTERN LEMHI COUNTY.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST FRIDAY
FOR EASTERN LEMHI COUNTY.
&&
UPDATE...HENRY
PREVIOUS DISCUSSION...ML/STEGEMILLERHazardous weather outlook, Feb 6, 4:34 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
434 AM MST WED FEB 6 2008
IDZ005>007-MTZ001-002-004-006-043-070000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ008>010-MTZ003-005-007-070000-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
434 AM MST WED FEB 6 2008 /334 AM PST WED FEB 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
SNOW AND LOCAL GUSTY WINDS WILL WEAKEN BY LATE MORNING AS COLD
FRONT MOVES EAST OUT OF THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER SERIES OF POWERFUL WEATHER SYSTEMS WILL IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND AGAIN FRIDAY. STRONG WINDS AND
HEAVY SNOWFALL ARE POSSIBLE DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Lower Clark Fork Region
- When
- February 6, 2:00 PM MST to February 8, 5:00 AM MST
- Where
- Lower Clark Fork Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
Severe weather spotters and automated weather stations reported between 6 and 10.5 inches of new snowfall accumulations along the Interstate 90 corridor between Saint Regis and Lookout Pass. In addition, wind gusts in the valleys and at Lookout Pass ranged between 21 mph and 31 mph.
Winter Storm, Bitterroot / Sapphire Mountains
- When
- February 6, 7:00 PM MST to February 8, 5:00 AM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
Lolo Pass received 6 to 7 inches of new snowfall accumulations in a 12 hour period. Lost Trail Pass received 10 to 12 inches of new snowfall accumulations during the entire event. In addition, gusty winds between 23 and 37 mph were observed throughout the mountains during the event.
Winter Storm, Flathead/Mission Valleys
- When
- February 7, 1:00 AM MST to 3:00 PM MST
- Where
- Flathead/Mission Valleys forecast zone
- Reported by
- Public
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
Whitefish received 8 inches and Bigfork received 6 inches of new snowfall accumulations. In addition, winds across the Flathead and Mission valleys gusted between 21 mph and 31 mph throughout the day.
Heavy Snow, Kootenai/Cabinet Region
- When
- February 7, 2:00 AM MST to 8:00 PM MST
- Where
- Kootenai/Cabinet Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.171, -114.863 (the zone’s center; the record gives no point)
The Montana Highway 56 corridor between Bull Lake and Troy received 6 to 8 inches of new snowfall accumulations. Yaak received 8 inches of new snowfall accumulations.
Winter Storm, West Glacier Region
- When
- February 7, 3:00 AM MST to 11:00 PM MST
- Where
- West Glacier Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
West Glacier received 7.5 inches, Marias Pass received 7 inches, and Swan Lake received 6 inches of new snowfall accumulations from this event. In addition, gusty winds to 35 mph were observed along the US Highway 12 corridor between Essex and Marias Pass.
Winter Storm, Missoula / Bitterroot Valleys
- When
- February 7, 5:00 AM MST to 3:00 PM MST
- Where
- Missoula / Bitterroot Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.560, -114.023 (the zone’s center; the record gives no point)
Severe weather spotters reported between 9 and 11 inches of new snowfall accumulations in the areas surrounding Hamilton. In addition, wind gusts between 22 mph and 32 mph were observed across the Bitterroot Valley.
Winter Storm, Potomac / Seeley Lake Region
- When
- February 7, 5:00 AM MST to 11:00 PM MST
- Where
- Potomac / Seeley Lake Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.986, -113.597 (the zone’s center; the record gives no point)
Severe weather spotters 8 miles west of Clearwater Junction on Highway 200 and 10 miles east of Seeley Lake reported between 6 and 10 inches of new snow. In addition, blowing and drifting snow was reported. The automated weather station at Pistol Creek reported wind gusts to 27 mph.
Winter Storm, Butte / Blackfoot Region
- When
- February 7, 9:44 AM MST to February 8, 5:00 AM MST
- Where
- Butte / Blackfoot Region forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
Frequent wind gusts between 40 mph and 50 mph caused significant blowing and drifting snow along US Highway 12 between Garrison and McDonald Pass and also along Montana Highway 200 between Ovando and Lincoln. Whiteout conditions were observed on webcams at Avon and McDonald Pass.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69376, 69378, 69375, 69373, 69374, 69377, 69381, 69379.